Some Antidepressants Linked to Bleeding Risk With Surgery
It's not clear whether SSRI drugs should be stopped before procedures, study says
MONDAY, April 29, 2013 (HealthDay News) -- Taking popular antidepressant drugs around the time of surgery may increase risks associated with the procedure, including bleeding, the need for a blood transfusion, hospital readmission and even death, a large new study suggests.
Researchers analyzed medical records for more than half a million people who had surgery at 375 U.S. hospitals between 2006 and 2008. The investigators found that patients who were taking a type of antidepressant known as selective serotonin reuptake inhibitors (SSRIs), such as Prozac (fluoxetine) and Paxil (paroxetine), were 10 percent more likely to experience a complication after surgery than those not taking an SSRI.
The findings appear online April 29 in the journal JAMA Internal Medicine.
The study only showed an association between SSRI use and surgical risks -- it did not show that these medications cause bleeding or any other complication. In addition, patients on antidepressants might be more likely to have other risk factors for surgical complications, apart from the medications themselves, the researchers pointed out.
Exactly how or even if SSRIs may increase risks associated with surgery is also not fully understood. These drugs may interfere with the way blood platelets function. Without sufficient platelet activity, blood doesn't clot correctly and excessive bleeding can occur, the study authors suggested.
Still, the findings do not mean that people who are taking these drugs should stop taking them before surgery.
"We don't know how, if, or when it is best to stop," said study author Dr. Andrew Auerbach, a professor of medicine at the University of California, San Francisco.
"If you and your doctor feel it is safe to stop taking Paxil, Prozac or another SSRI before your surgery, it may not be unreasonable to do so," Auerbach said. "It is an individual decision at this point. We need more and better studies to answer questions such as when to stop taking these drugs, for how long and when it is safe to restart them again after surgery."
As it stands, people undergoing scheduled surgery are often told to avoid taking certain medications such as aspirin and nonsteroidal anti-inflammatory drugs (commonly called NSAIDs) in the days leading up to their procedure due to risk of bleeding.
"If the new findings hold up in future studies, SSRIs may be added to this list," Auerbach said. Until then, "I would lean toward stopping if my doctor thought it was fine to do so," but is not an easy decision, he added. "I would hate for recovery to be impeded because depression or anxiety is out of control, so it is important to strike a balance."
Dr. David Straker, an adjunct assistant clinical professor of psychiatry at Columbia University Medical Center, in New York City, said he routinely discusses this issue with his patients, and often their surgeons, too. There is no one-size-fits-all recommendation for who should stop taking an SSRI before surgery and who should not, said Straker, who was not involved with the new study.
"It depends on the surgical procedure, the type of SSRI they are taking and the severity of their depression or anxiety," Straker said. "Sometimes I recommend that they stop a week before the procedure or I lower the dose if the surgery is associated with a lot of blood loss."
All SSRIs are not created equal when it comes to bleeding risk and the amount of time they stay in the body (also known as their "half-life"), he pointed out. "It is individualized," Straker said. "Talk to your psychiatrist and, if need be, he or she can discuss your risks with your surgeon."
Learn more about antidepressants at the U.S. National Library of Medicine (http://www.nlm.nih.gov/medlineplus/antidepressants.html ).
SOURCES: Andrew D. Auerbach, M.D., M.P.H., professor of medicine, University of California, San Francisco; David Straker, D.O., adjunct assistant clinical professor of psychiatry, Columbia University Medical Center, New York City; April 29, 2013, JAMA Internal Medicine, online